Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Terrible rash. Sustiva or Epzicom?
Apr 6, 2005

Hello, First I would like to thank you for any advice you can give. I have been getting high creatinine numbers, around 2, for a year now. I recently changed my med from Crixivan, Zerit, and Epivir to Sustiva and Epzicom. After 8 days I had a rash that covered me from neck to ankles. Very itchy and red. I read that this is a possible side effect of both of the new medicines. I've stopped taking both meds. I read on another web page that I might still be able to go back to Sustiva when the rash goes away. Any truth to that? But if it's the Epzicom I know I cannot take it ever again. How do I know for sure? I would like to keep one of the drugs because of the easy dosage. I'm 42 and have been on the old medicines for about 7 years. I hope you can give me some insight. Thanks again.

Response from Dr. Henry

Difficult situation. I often prefer not to start abacavir and efavirenz at the same time since it can be confusing to sort out which drug could be the culprit when a rash appears. If a rash with other symptoms occurs after starting abacavir one has to be very concerned about the abacavir hypersensitivity reaction--ideally your HIV doc or other HIV experienced person can directly evaluate the situation to make the call. An efavirenz rash can usually be treated through (not true for clearly serious abacavir reactions). If all you had was a rash then it is a judgement call but often that would not be an abacavir hypersensitivity reaction. If your creatinine is elevated the lamivudine dose may need to be decreased (ideally would have a creatinine clearance calculated). KH



Previous
RE: curious and wondering 3/29
Next
Rash again!!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement